Hepatitis Forums

Hepatitis C Main Forums => On Hepatitis C Treatment => Topic started by: prston on June 02, 2018, 02:05:00 pm

Title: Do DENTAL Work BEFORE Harvoni & Dental Issues Side Effect
Post by: prston on June 02, 2018, 02:05:00 pm
I just entered uncharted waters with Harvoni thanks to an unexpected complication involving a severe gum and tooth infection.   Even the Harvoni Nurse Hotline and the Harvoni Onward 'Educators' had no answers.

My initial Harvoni side effects were constant queasiness (not nausea), constant low-grade headache, & Harvoni Head (foggy brain).

Starting in Week 3, the side effects dramatically increased.     

I started having brutal cold sweats at night, waking up with pillow and sheets drenched in sickly-smelling sweat.   The queasiness became nausea with periodic 'dry' vomiting.  Total loss of appetite.  And worse headaches.

I almost quit...when my upper right jaw began to hurt like hell.   Dentist said I had a raging gum infection.  When I told my dentist that I was taking Harvoni, he looked up Harvoni and then refused to treat me until I consulted with my Hep doctor.

Two days later and after new blood work, my Hep C doctor said my liver enzemyes were nearly normal (still waiting for new viral load test results to return), but my white blood count was 'astronomical'.  BIG CAUSE FOR CONCERN.

My Hep doctor attributed the high white blood count to my immune system fighting the severe infection in my mouth.   If my white blood count doesn't improve very soon, my doctor may consider stopping Harvoni.

ADDITIONALLY, my Harvoni research this weekend discovered more than a few Harvoni patients reporting 'dental-related' side effects, such as 'oral ulcers' and aggravated preexisting dental problems.

MY ADVICE TO ALL IS: 
If you have any dental problems, get your teeth & gums fixed and cured BEFORE starting Harvoni.   THEN pray you don't develop any new dental issues while taking Harvoni....otherwise you'll experience Hell!

Title: Re: Do DENTAL Work BEFORE Harvoni & Dental Issues Side Effect
Post by: Lynn K on June 02, 2018, 08:46:48 pm
Sorry to hear of your difficulties. That is a great suggestion about getting your personal health house in order in all-ways possible including dental before treatment.

This possible side effect is thankfully not that common. I had filling done and a crown while on treatment and had no other issues.

Again sorry about you difficulties and hoping you are feeling better soon.
Title: Re: Do DENTAL Work BEFORE Harvoni & Dental Issues Side Effect
Post by: prston on June 03, 2018, 12:10:36 pm
Dear Lynn K,

Thank you for your kind supportive reply. But MOST OF ALL, thank you for dedicating your time to helping so many people struggling with Hep C.  This forum is the best place to learn about the 'real world' experiences with Harvoni.  So, God Bless you for your service to all cursed with Hep C.  You are a true hero.

I desperately need your advice.

My dentist said he couldn't treat my abscessed tooth until the severe gum infection surrounding that tooth was cleared or reduced. 

My dentist prescribed the antibiotic CLINDAMYCIN 150mg, 2 pills per dose, 3 doses per day.

My dentist said he didn't know if the antibiotic or his dosage was compatible with Harvoni.   

I started yesterday.  I woke up today with a bad gut ache.

I called Harvoni's Nurse Hotline...and only got a lawyer-like answer saying there was 'no known' issues with that specific antibiotic, but there were no clinical studies testing Harvoni with said antibiotic.   Basically, the answer was:  Gilead didn't really know. 

I ask you, please:
1.  Have you ever heard of anyone taking antibiotics with Harvoni?
2.  If so, did you hear whether they suffered any side effects by taking antibiotics with Harvoni?

Again, thank you and God Bless, Preston
Title: Re: Do DENTAL Work BEFORE Harvoni & Dental Issues Side Effect
Post by: Lynn K on June 03, 2018, 06:18:34 pm
Here is a link to the Harvoni prescribing information sheet. It lists the known contraindications starting on page 11.

You should receive this sheet with every prescription you receive including any other medicines you are prescribed like your antibiotic. Your pharmacist should have provided a similar sheet for that as well.

They really can’t test every possible other medicine we might take along with Harvoni and especially as the medicines are relatively new (Harvoni was approved in Oct 2014) the data about anyand all drug combinations just isn’t out there.

Combining Harvoni with an antibiotic shouldn’t really be an issue since the medicines have entirely different methods of action. As I mentioned on the other thread antibiotics often have a side effect of causing stomach problems for many patients. Check out the suggestions on your other thread and contact your doctor about your symptoms they may be able to switch you to a different antibiotic less hard on your digestion.

https://www.gilead.com/~/media/Files/pdfs/medicines/liver-disease/harvoni/harvoni_pi.pdf
Title: Re: Do DENTAL Work BEFORE Harvoni & Dental Issues Side Effect
Post by: prston on June 04, 2018, 12:05:50 pm
@ Lynn K

Thank you for ANOTHER informative & compassionate reply. 

Your reply and another member's reply to my other post on the issue ... provided the info I needed to make an informed decision on whether it is safe to take strong antibiotics with Harvoni.

Honestly, this Hep Forum provided better info than my Hep Doctor, Periodontist, and the Harvoni Nurse Hotline.

MAY I MAKE A SUGGESTION?

I imagine I am not the only who has -- had -- dental issues while taking Harvoni ... as well as many who may wonder if their other meds are safe with Harvoni.

Your reply and BadBradley's reply to my other post provide the best information on those vital concerns, supported with links for additional research.

Maybe you should consolidate both your reply and his into an easy-to-find short guide on the topics presented by me.  I spent a lot of fruitless hours searching for a 'hard' answer .... until I landed here.

AGAIN, THANK YOU EVER SO MUCH FOR YOUR DEVOTION TO HELPING OTHERS.

PS:  BadBradley's reply is found at:  https://forums.hepmag.com/index.php?topic=5367.new#new
Title: Re: Do DENTAL Work BEFORE Harvoni & Dental Issues Side Effect
Post by: Lynn K on June 04, 2018, 01:04:03 pm
Sadly I am not familiar with the workings on this site and don’t know really how to manipulate posts in the way you have suggested or even if we could.

I hope you are feeling better with your dental problems and good luck with treatment